# Democracy in Flux: Political Communication across Borders and Boundaries

# Virtual Symposium

The Media School, Indiana University, Bloomington (USA) and Freie Universität Berlin's Institute for Media and Communication Studies (Germany)

Friday, January 19, 2024

Hosted by Indiana University's Europe Gateway, the Media School at Indiana University, Bloomington and Freie Universität Berlin's Institute for Media and Communication Studies have co-organized the virtual syposium, "Democracy in Flux: Political Communication across Borders and Boundaries." Scholars will convene on January 19 for this cross-national exchange on political communication research across multiple dimensions. The symposium's research presentations will include faculty and graduate student work that illuminates the diverse ways in which communication and media interface with political attitudes, behaviors, systems, and cultures. Event sessions will be geared towards the workshopping of ideas for future initiatives and collaborations between Freie Universität Berlin and Indiana University, serving to advance a more global understanding of political communication.

#### **Schedule Overview**

8:00am 2:00pm Opening remarks

### Session 1 – Political Ideology / Conspiracy Theories

(Discussion Facilitator: Shobha S V, Indiana University-Bloomington)

8:20am	2:20pm	Florian Primig & Julia Lück-Benz (Freie Universität Berlin)
		Online Monitoring Activism: Civic Surveillance Practices as a Reaction
		to the Rise of the Far-right in the COVID-19 Pandemic
8:30am	2:30pm	Lisa D. Lenoir & Bianca Pugliesi (Indiana University -Bloomington)
		Trump's "Make America Great Again" Hat: Dissecting its Meaning and
		Symbolism in Today's Political Climate
8:40am	2:40pm	Steffen Göths (Freie Universität Berlin)
		Conspiracy Theories: A Critical Perspective on Common Concepts
8:50am	2:50pm	Meaghan Murphy (Indiana University -Bloomington)
		Loose Change, Joe Rogan, and Conspiracy Theory Entertainment
9:00am	3:00pm	Questions/Discussion for Session 1 presentations

9:30am | 3:30pm BREAK (5 minutes)

#### Session 2 - News & Perceptions

(Discussion Facilitator: TBA, Freie Universität Berlin)

9:35am		3:35pm	Zeynep Altundağ (Freie Universität Berlin)
			Use and Evaluation of Foreign News Media by Young Adults with
			Turkish Migration History
9:45am		3:45pm	Mike Gryszcynski & Haley Pierce (Indiana University -Bloomington)
			Where Do You Go For News When The News Goes?
9:55am		3:55pm	Felix Gaisbauer & Jakob Ohme (Freie Universität Berlin)
			Sharing the Alternative: The Role of Digital Platforms for Alternative
			News-Sharing Behavior
10:05am		4:05pm	Junghyun Moon (Indiana University -Bloomington)
			Developing a New Measure of Polling Distrust
10:15am		4:15pm	Questions/Discussion for Session 2 presentations
10:45am		4:45pm	BREAK (15 minutes)

#### Session 3 – Social Media

(Discussion Facilitator: Kevin Mudavadi, Indiana University-Bloomington)

11:00am	5:00pm	Ana Makhashvili (Freie Universität Berlin)
		Networks of Rage? Understanding Affect in Far-Right Mobilization on
		Social Media
11:10am	5:10pm	Miriam Milzner & Anna Litvinenko (Freie Universität Berlin)
		Twiplomacy and the War: Russia's Strategic Narratives on Twitter
		During the Full-scale Invasion of Ukraine
11:20am	5:20pm	Jason Peifer (Indiana University -Bloomington)
		A Cross-national Examination of the Perceived Importance of News
		and Social Media Information Sources
11:30am	5:30pm	Martin Emmer, Chadidjatu Faye, Mor Faye (Freie Universität Berlin)
		Social Media Use and the Spread of Disinformation in the Global South
11:40am	5:40pm	Questions/Discussion for Session 3 presentations
12:10pm	6:10pm	BREAK (5 minutes)

## <u>Session 4 – Group Discussions/Future Steps</u>

12:15pm	6:15pm	Small Group Break-out Discussions (30 minutes)
12:45pm	6:45pm	Concluding Discussion (15 minutes)